Kansas, 2023

Damaging Winds in Kansas, August 12, 2023

August 12, 2023 · NWS ICT · 2 events in 1 county or zone

A severe thunderstorm developed over Harper County with a swath of elevated showers and storms during the afternoon hours of August 12th. The storm knocked down powerlines in Anthony as wind gusts up to 70 mph impacted the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe thunderstorm developed over Harper County with a swath of elevated showers and storms during the afternoon hours of August 12th. The storm knocked down powerlines in Anthony as wind gusts up to 70 mph impacted the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 2:14 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 12, 2:14 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
314 PM CDT Sat Aug 12 2023

.SYNOPSIS...
Issued at 311 PM CDT Sat Aug 12 2023

Key Messages:

* Severe storms will be possible across south-central Kansas tonight
  and area wide on Sunday.

* Multiple rounds of storms could lead to flooding across south-
  central Kansas tonight into Sunday night. A flood watch is in
  effect until late Sunday night.

* Below normal temperatures are expected Monday and Tuesday before
  returning to near normal temperatures.

* Seasonal temperatures return by midweek along with drier
  conditions.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 311 PM CDT Sat Aug 12 2023

Multiple subtle shortwaves will move across the region tonight
through Sunday night out ahead of a more significant shortwave that
will move across the Northern and Central Plains Sunday night into
Monday. Multiple rounds of storms will move across the region
tonight through Sunday night. With these, severe storms and flooding
will be possible.

Severe storms will mainly be focused across south-central Kansas
tonight and then across the entire area on Sunday. The main threats
will be quarter sized hail and damaging winds up to 70 mph for the
storms tonight. Although CAPE values are well above 3000 j/kg,
MLCAPE values are around 2000 j/kg, and 0 to 6km shear is expected
be 35 to 45kt, model forecast soundings show a column that may be
nearly saturated. This would limit some of the hail potential in
storms, but hail up to quarter sized may still be possible. Winds
were increased to 70 mph from the previous forecast due to the
potential for wet microbursts.

The biggest concern looks to be the heavy rain potential. RAP runs
have shown PWAT values in 2.2" to 2.7" range across south-central
Kansas tonight. Mesoanalysis also shows a 700mb and 850mb front
situated east to west across southern Kansas. As the shortwave
troughs interact with these boundaries, storms would become
efficient rain makers. Flooding would be possible where storms may
train over the same areas as well. A flood watch has been issued
for portions of south-central Kansas.

The main upper level trough will send a cold front through our CWA
Sunday night into Monday bring highs in the low 80s and lows into
the upper 50s Monday and Tuesday. Drier conditions will also be in
place behind the front.

.LONG TERM...(Wednesday through Friday)
Issued at 311 PM CDT Sat Aug 12 2023

Upper flow will shift well north of the region in the extended range
as a high amplitude pattern builds in. There is some uncertainty on
whether a 594 ridge will build into the region during this period,
but a return to seasonal highs in the low to mid 90s appears likely
as well as a dry period. If higher heights do build into the region,
well above normal temperatures will be possible. For now, only the
ECMWF and EPS shows this scenario with the GFS/GEFS and
Canadian/GEPS showing a weaker ridge situated over our region. For
now, will continue to show near to slightly above normal highs
through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM CDT Sat Aug 12 2023

Elevated convection will continue to fester thru mid-afternoon in
southeast Kansas in response to persistent mid-level warm
advection and subtle upper shortwave traversing the flow aloft.
Higher confidence in more numerous to widespread convective
complex later this evening through the overnight hours, moving
across central and southern Kansas. As such, have estimated timing
with tempo group in the terminals. While generally VFR thru the
forecast period, we will no doubt experience MVFR/IFR vsbys in
heavy rain.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  89  64  80 /  80  40  60   0
Hutchinson      70  89  62  81 /  80  50  40   0
Newton          71  88  62  80 /  80  40  50   0
ElDorado        71  88  62  79 /  80  50  60   0
Winfield-KWLD   72  92  65  80 /  70  40  60   0
Russell         68  88  60  82 /  70  60  20   0
Great Bend      68  86  60  80 /  80  50  30   0
Salina          70  88  61  83 /  80  60  30   0
McPherson       70  88  61  80 /  80  50  40   0
Coffeyville     73  93  67  81 /  80  40  80   0
Chanute         72  88  65  78 /  80  60  70   0
Iola            71  87  64  78 /  80  70  70   0
Parsons-KPPF    72  91  66  81 /  80  50  80   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through late Sunday night
for KSZ067>069-082-083-091>093.

Heat Advisory until 8 PM CDT this evening for KSZ093-098-099.

&&

SYNOPSIS...CRW
SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KED
Hazardous weather outlook, Aug 12, 2:29 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
329 PM CDT Sat Aug 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
329 PM CDT Sat Aug 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Lingering heat indices between 100 and 105 will continue across far
southern Kansas this evening. See heat advisory for latest details.

Strong to severe storms will also be possible this evening through
the overnight hours across most of the area. The strongest storms
will be capable of 70 mph winds and large hail up to quarter size.

Heavy rainfall will be possible across the area this evening through
tonight. Portions of south-central Kansas could see flooding where
areas that have seen heavy rain previously could see more rain
tonight. See flood watch for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms will be possible Sunday afternoon through
Sunday night. The strongest storms will be capable of 70 mph winds,
and quarter sized hail. Heavy rainfall may continue to cause
flooding across south-central and southeast Kansas. A flood watch is
in effect for portions of south-central Kansas until late Sunday
night.

Heat indices Sunday are forecast to range from 100 to 103 degrees
across south central and southeast Kansas, mainly near the Oklahoma
border during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 9:53 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1053 AM CDT Sat Aug 12 2023

KSZ071-072-095-096-121645-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
1053 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Wilson,
northern Neosho, southern Woodson and southern Allen Counties through
1145 AM CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Buffalo, or 9 miles southeast of Yates Center,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chanute, Humboldt, Yates Center, Erie, Buffalo, Savonburg, Elsmore,
Stark, Batesville, Petrolia, Rose, Chanute Airport, Iola Airport, and
Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3773 9593 3794 9586 3783 9508 3782 9508
      3782 9509 3754 9509
TIME...MOT...LOC 1552Z 285DEG 23KT 3780 9560

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

METZGER
Special weather statement, Aug 12, 10:48 AM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 AM CDT Sat Aug 12 2023

KSZ095-096-121730-
Wilson KS-Neosho KS-
1148 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of Wilson and southern
Neosho Counties through 1230 PM CDT...

At 1147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fredonia to near St. Paul. Movement was east at
10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neodesha, Fredonia, Erie, St. Paul, Thayer, Altoona, Galesburg, New
Albany, Lake Parsons, Buxton, and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3739 9596 3762 9595 3755 9509 3739 9509
TIME...MOT...LOC 1647Z 273DEG 10KT 3754 9582 3747 9513

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

METZGER
Local storm report, Aug 12, 1:16 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
216 PM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Rain             4 NNW Buffalo           37.76N 95.74W
08/12/2023  M2.96 inch       Woodson            KS   Public

            Backyard weather station.

&&
Special weather statement, Aug 12, 2:37 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
337 PM CDT Sat Aug 12 2023

KSZ091-122100-
Harper KS-
337 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Harper County
through 400 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hazelton, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anthony, Harper, Attica, Danville, Waldron, Corwin, and Crystal
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9835 3724 9835 3735 9824 3734 9785
      3700 9812
TIME...MOT...LOC 2037Z 224DEG 34KT 3712 9826

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL

The radar

The Vance AFB radar (KVNX), 52 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 12, 3:07 PM CST to 3:08 PM CST
Where
Harper County, 3.5 mi N of Anthony
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.200, -98.040

There were powerlines knocked down north of the town of Anthony.

Thunderstorm Wind, Harper

When
August 12, 3:15 PM CST to 3:16 PM CST
Where
Harper County, 0.55 mi W of Anthony
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -98.040

This was a measured wind gust from a Kansas Department of Transportation site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130680, 1130682.